Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 15, NWS Jackson, KY

May 17, 2001Fleming County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 17, 2001, 2:54 PM EDT for Fleming County, Kentucky. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 17, 2001, 2:54 PM EDT (18:54 UTC)
Expired
May 17, 2001, 3:15 PM EDT
In force
21 min
Issued by
NWS Jackson, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Fleming County, KY

What was reported inside it

TimeReportWhereRemark
May 17, 3:05 PM EDTHail 0.75Ewing, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.9 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 350 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
350 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
1187 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 171854
SVRJKL
KYC069-171915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
254 PM EDT THU MAY 17 2001

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FLEMING COUNTY

* UNTIL 315 PM EDT

* AT 254 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM OVER COWAN...
  OR ABOUT 9 MILES SOUTHWEST OF FLEMINGSBURG...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MPH.
WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK LIMBS OFF OF
TREES ABOUT THE SIZE OF YOU WRIST.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN JACKSON KY.

LAT...LON 3845 8391 3828 8389 3829 8338 3851 8340

$$
LEWIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:35 PM EDT, 19 minutes earlier.

Area forecast discussion, May 17, 2:35 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
235 PM EDT THU MAY 17 2001

18Z SFC ANALYSIS SHOWS A COUPLE OF MESO LOWS NEAR KENTUCKY...THE
CLOSEST ONE IS NEAR CVG AND ASSOCIATED WITH AN EARLIER MCS AND IS
HELPING TO SUSTAIN THE THUNDERSTORMS THERE NOW. THE SECOND ONE IS
NEAR PAH AND WILL MOVE EAST TONIGHT BRINGING THE BEST CHANCE OF RAIN
IN AWHILE TO THE ENTIRE CWA LATER OVERNIGHT AND SATURDAY.

THE MODELS ARE IN BETTER AGREEMENT IN THE SHORT-RANGE NOW THAT THE
OUTLIERS AVN HAS BACKED OFF ITS QUICK MOVING SOLUTION FOR THE
SOUTHERN PLAINS MCV. THEY ALL ARE SIMILAR IN MOVING THIS SHORT-WAVE
THROUGH EAST KENTUCKY ON SATURDAY. FOLLOWING THAT THE PATTERN
BECOMES MORE SYNOPTIC-LY SIGNIFICANT WITH A MONSTER RIDGE OVER THE
PACIFIC COAST ALL THE WAY UP TO ALASKA. THIS ALLOWS A SHORTWAVE TO
STRENGTHEN OVER THE NORTHERN PLAINS AND SPIN INTO A CLOSED LOW OVER
THE UPPER MIDWEST EARLY IN THE WEEK. THIS WILL SLIDE SOUTHEAST INTO
AN VERY UNSEASONABLE DEEP CUT-OFF LOW OVER THE GREAT LAKES AND OHIO
VALLEY.

AT THE SFC...EXPECT TO SEE ANOTHER MCS DEVELOP THIS EVENING
AFFECTING OUR NORTHERN COUNTIES. AS THE MCV GENERATED SFC LOW
APPROACHES LATER TONIGHT THERE WILL BE A BETTER CHANCE OF SHOWERS
AND THUNDERSTORMS CWA-WIDE INTO SATURDAY MORNING. GIVEN OUR HIGH
PWS...DIFFLUENT THICKNESS...AND THETA E RIDGING THERE WILL BE A
CHANCE FOR HEAVY RAIN...GUSTY WINDS AND HAIL WITH THE ORGANIZED
CONVECTION. LATER SATURDAY THE LOW SLIDES PAST TAKING ITS CLOUD AND
PRECIPITATION SHIELD WITH IT. IN STRIKING CONTRAST TO THE AVN/S
PREVIOUS RUNS...IT HANGS ON TO PRECIPITATION INTO SUNDAY OVER OUR
MOUNTAINS. PREFER THE ETA SOLUTION HERE DRYING US OUT ON SUNDAY. THE
NEXT SYSTEM THEN APPROACHES LATER MONDAY WITH THE COLD FRONT FROM
THE PLAINS UPPER LOW. THIS COULD BE INTERESTING AS COLDER AIR MOVES
IN ALOFT.

IN THE EXTENDED...THE CLOSED UPPER LOW CONTINUES TO DROP TOWARD THE
OHIO VALLEY BEFORE BECOMING CUT OFF TOWARD THE END OF NEXT WEEK.
WILL FORECAST COOL AND DAMP CONDITIONS...LEAVING THE PRECIPITATION
TYPE AS JUST SHOWERS.

MOS TEMPS LOOK REASONABLE AND WILL NOT STRAY FAR...POPS LOOK BETTER
TODAY AS WELL.

WORK ZONES OUT SHORTLY IN THE AFOS PRODUCT SDFOZFJKL.

.JKL...NONE.

GREIF

Nearby

Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.